A.E. Pestovskaya. Polynomials least deviating from zero with a constraint on the location of roots ... P. 166-175

We consider Chebyshev's problem on polynomials least deviating from zero on a compact set $K$ with a constraint on the location of their roots. More exactly, the problem is considered on the set $\mathcal{P}_n(G)$ of polynomials of degree $n$ that have unit leading coefficient and do not vanish on an open set $G$. An exact solution is obtained for $K=[-1, 1]$ and $G=\{z\in\mathbb{C}\,:\, |z|<R\}$, $R\ge \varrho_n$, where $\varrho_n$ is a number such that $\varrho_n^2\le (\sqrt{5}-1)/2$. In the case ${\rm Conv}\,K \subset \overline{G}$, the problem is reduced to similar problems for the set of algebraic polynomials all of whose roots lie on the boundary $\partial G$ of the set~$G$. The notion of Chebyshev constant $\tau(K, G)$ of a compact set $K$ with respect to a compact set $G$ is introduced, and two-sided estimates are found for $\tau(K, G)$.

Keywords: Chebyshev polynomial of a compact set, Chebyshev constant of a compact set; constraints on the roots of a polynomial

Received April 8, 2022

Revised June 28, 2022

Accepted July 4, 2022

Funding Agency: This work was supported by the Russian Science Foundation (project no. 22-21-00526).

Alena Eduardovna Pestovskaya, graduate student, Ural Federal University, Yekaterinburg, 620000 Russia, e-mail: a.e.pestovskaya@mail.ru


1.   Chebyshev P.L. Theory of the mechanisms known as parallelograms. In: Chebyshev P. L. Collected works. Vol. II. Mathematical analysis. Moscow; Leningrad: Acad. Sci. USSR, 1947, pp. 23–51 (in Russian).

2.   Goluzin G.M. Geometric theory of functions of a complex variable. Translations of Mathematical Monographs, vol. 26, Providence, R.I.: American Mathematical Society, 1969, 676 p. doi: 10.1090/mmono/026 . Original Russian text published in Goluzin G.M. Geometricheskaya teoriya funktsii kompleksnogo peremennogo: Uchebnoe posobie. Moscow; Leningrad: Nauka GITTL Publ., 1952, 628 p.

3.   Milovanović G.V., Mitrinović  D.S., Rassias T.M. Topics in polynomials: Extremal problems, inequalities, zeros. Singapore: World Scientific Publ. Comp., 1994, 821 p. ISBN: 981-02-0499-X .

4.   Fischer B. Chebyshev polynomials for disjoint compact sets. Constr. Approx., 1992, vol. 8, no. 3, pp. 309–329. doi: 10.1007/BF01279022 

5.   Peherstorfer F. Minimal polynomials for compact sets of the complex plane. Constr. Approx., 1996, vol. 12, no. 4, pp. 481–488. doi: 10.1007/BF02437504 

6.   Bayramov E.B. Polynomials least deviating from zero on a square of the complex plane. Trudy Inst. Mat. i Mekh. UrO RAN, 2018, vol. 24, no. 3, pp. 5–15. doi: 10.21538/0134-4889-2018-24-3-5-15 (in Russian).

7.   Borodin P.A. On a condition for a polynomial that is sufficient for its norm to be minimal on a given compactum. Vestnik Moskov. Univ. Ser. 1. Mat. Mekh., 2006, no. 4, pp. 14–18 (in Russian).

8.   Smirnov V.I., Lebedev N.A. Functions of a complex variable. Constructive theory. London: Iliffe Books Ltd., 1968, 488 p. Original Russian text published in Smirnov V.I., Lebedev N.A. Konstruktivnaya teoriya funktsii kompleksnogo peremennogo. Moscow; Leningrad: Nauka Publ., 1964, 438 p.

9.   Turán P.  Über die Ableitung von Polynomen. Compositio Mathematica, 1939, vol. 7, pp. 89–95.

10.   Glazyrina P.Yu., Révész Sz.Gy. Turán type oscillation inequalities in $L^q$ norm on the boundary of convex domains. Math. Inequal. Appl., 2017, vol. 20, no. 1, pp. 149–180. doi: 10.7153/mia-20-11 

11.   Glazyrina P.Yu., Révész Sz.Gy. Turán-Erőd type converse Markov inequalities on general convex domains of the plane in the boundary $L^q$ norm. Proc. Steklov Inst. Math., 2018, vol. 303, no. 1, pp. 78–104. doi: 10.1134/S0081543818080084 

12.   Lax P.D. Proof of a conjecture of P. Erdös on the derivative of a polynomial. Bull. Amer. Math. Soc., 1944, vol. 50, no. 8, pp. 509–513. doi: 10.1090/S0002-9904-1944-08177-9 

13.   Akopyan R.R. Certain extremal problems for algebraic polynomials which do not vanish in the disk. East J. Approx., 2003, vol. 9, no. 2, pp. 139–150.

14.   De Bruyn N.G. Inequalities concerning polynomials in the complex domain. Nederl. Akad. Watensh. Proc., 1947, vol. 50, pp. 1265–1272.

15.   Rahman Q., Schmeisser G. $L^p$ inequalities for polynomials. J. Approx. Theory, 1988, vol. 53, no. 1, pp. 26–32. doi: 10.1016/0021-9045(88)90073-1 

16.   Arestov V.V. Integral inequalities for algebraic polynomials with a restriction on their zeros. Anal. Math., 1991, vol. 17, no. 1, pp. 11–20. doi: 10.1007/BF02055084 

17.   Malik M.A. On the derivative of a polynomial. J. London Math. Soc., 1969, vol. s2-1, no. 1, pp. 57–60. doi: 10.1112/jlms/s2-1.1.57 

18.   Akopyan R.R. Turan’s inequality in H2 for algebraic polynomials with restrictions to their zeros. East J. Approx., 2000, vol. 6, no. 1, pp. 103–124.

19.   Erdélyi T. Markov-type inequalities for constrained polynomials with complex coefficients. Illinois J. Math., 1998, vol. 42, no. 4, pp. 544–563. doi: 10.1215/ijm/1255985460 

Cite this article as: A.E. Pestovskaya. Polynomials least deviating from zero with a constraint on the location of roots. Trudy Instituta Matematiki i Mekhaniki UrO RAN, 2022, vol. 28, no. 3, pp. 166–175.